Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 158, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 26, 2002, 5:19 PM CDT for Limestone County, Madison County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2002, 5:19 PM CDT (22:19 UTC)
- Expired
- May 26, 2002, 5:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Limestone County, AL, Madison County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 262219 SVRBHM ALC083-089-262245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 518 PM CDT SUN MAY 26 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA MADISON COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 545 PM CDT * AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TRIANA...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HUNTSVILLE... MADISON...MOORESVILLE AND REDSTONE ARSENAL. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3463 8692 3457 8677 3475 8643 3491 8662
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:26 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 26, 2:26 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 226 PM CDT SUN MAY 26 2002 SUBTLE FEATURES TO RULE NEXT FEW DAYS...WITH AREA UNDER INFLUENCE OF WEAK SOUTHERN BRANCH OF SPLIT FLOW. DECAYING FRONTAL BOUNDARY... WHICH SERVED AS FOCUS FOR CONVECTION ACROSS THE NORTH SUNDAY...LIVES ON NOW AS MORE OF AN OUTFLOW BOUNDARY. ISOLATED SHOWERS ACROSS SOUTHEASTERN PORTION OF FORECAST AREA THIS MORNING...SEEM TO BE ASSOCIATED WITH EASTERLY FLOW/CONVERGENCE AXIS. WITH TWO BOUNDARIES IN CLOSE PROXIMITY...WELL...AFRAID A FEW PICNICS COULD BE INTERRUPTED THIS AFTERNOON. A BROAD AREA OF MODEST INSTABILITY IS FORECAST...WITH LIFTED INDICES PEAK AT -4 AROUND 18Z...BUFFKIT CAPES AROUND 1300...AND WEAK UPPER LEVEL FLOW. AREAS THAT DO SEE SHOWERS OR STORMS SHOULD GET A GOOD... MUCH NEEDED...SOAKING (HUNTSVILLE 0.91 INCHES YESTERDAY). THETA-E AXIS AND INSTABILITY POINT TOWARDS GREATEST SHOWER THREAT CENTERED ABOUT A SELMA TO ANNISTON LINE. THIS IS IN GOOD AGREEMENT WITH ETA...AND A FEW OTHER RESEARCH MESO MODELS OUT THERE. ALTHOUGH AVN AND ETA BACK OFF ON THE QPF AREA ON TUESDAY...MOISTURE AND INSTABILITY ARE STILL PRESENT OVER MOST OF THE AREA. MID LEVEL CAP SHOWING IN THE FORECAST PROFILES OVER SOUTHEASTERN SECTIONS ON TUESDAY ASSOCIATED WITH MID-LEVEL SUBSIDENCE DUE TO OFFSHORE SYSTEM. STABILIZATION SPREADS WESTWARD ACROSS CENTRAL ALABAMA ON WEDNESDAY... AS H5 SHORTWAVE APPROACHES FROM THE WEST...FOR DECREASED SHOWERS IN THE EAST...CONTINUED WEST AND NORTHWEST COUNTIES. IN THE EXTENDED...FLOW ALOFT GRADUALLY EVOLVES TO NORTHWESTERN... IN RESPONSE TO ATLANTIC COASTAL LOW...AND BUILDING RIDGE ACROSS THE ROCKIES. COASTAL LOW IS A BIT OF A WILDCARD RIGHT NOW...AS EXACT LOCATION WILL BE A BIT OF A DIFFERENCE. BY THE END OF THE WEEK... EXTENDED AVN HAS LOW SWEPT OUT AS TROUGH SHARPENS...AND DRY NORTHWESTERLY FLOW RETURNS. EURO MODEL IS A BIT DIFFERENT BY FRIDAY...MORE OF AN OMEGA FORMING...WITH RESIDUAL TROUGH REMAINING. WITH THOSE DIFFERENCES IN PLACE...SEE NO NEED TO DEVIATE. NUMBERS MAINLY A BLEND WITH CONSIDERATION FOR CLOUDS AND PRECIP...OR LACK THEREOF. 81 PRELIMINARY NUMBERS... HSV 085 064 085 064 / 20 10 30 20 BHM 085 067 087 064 / 30 20 20 10 MGM 090 066 089 065 / 20 10 10 - .BHM...NONE.
In the hours before
Special weather statement, May 26, 1:29 PM CDT, 3 hours 50 minutes before
ALZ001>050-262030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 129 PM CDT SUN MAY 26 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A WEAK SURFACE FRONT WILL MOVE ACROSS PORTIONS OF NORTH AND WEST ALABAMA THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THE FRONT...MAINLY WEST OF A HUNTSVILLE TO TUSCALOOSA LINE...HOWEVER...THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...AND NO HAZARDOUS WEATHER IS EXPECTED. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS NORTH AND CENTRAL ALABAMA SHOULD NOT BE NECESSARY.
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.